Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 86, NWS Springfield, MO

April 7, 2015Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 7, 2015, 3:35 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2015, 3:35 AM CDT (08:35 UTC)
Expired
Apr 7, 2015, 4:30 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 4:16 AM CDTHAIL 13 N Cherokee, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS53 KSGF 070835
SVRSGF
KSC021-037-070930-
/O.NEW.KSGF.SV.W.0086.150407T0835Z-150407T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 AM CDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 430 AM CDT

* AT 333 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
  OF MCCUNE...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ARMA...BEULAH...CARONA...CHEROKEE...CHICOPEE...CROWEBURG...
  ENGLEVALE...FRANKLIN...FRONTENAC...GIRARD...LONE OAK...MCCUNE...
  MULBERRY...OPOLIS...PITTSBURG...POLK...RINGO...ROSELAND...
  SCAMMON...SHERMAN...WEIR...WEST MINERAL AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3746 9509 3757 9484 3761 9471 3762 9462
      3748 9461 3730 9462 3724 9488 3721 9508
      3738 9508 3739 9509
TIME...MOT...LOC 0835Z 247DEG 33KT 3729 9514

HAIL...1.00IN
WIND...<50MPH

$$

CRAMER
2 follow-up statements
072 
WWUS53 KSGF 070854
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 AM CDT TUE APR 7 2015

KSC021-037-070930-
/O.CON.KSGF.SV.W.0086.000000T0000Z-150407T0930Z/
CHEROKEE KS-CRAWFORD KS-
354 AM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
NORTHERN CHEROKEE COUNTIES UNTIL 430 AM CDT...

AT 352 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF MCCUNE TO 5 MILES SOUTHWEST OF WEST
MINERAL...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ARMA...BEULAH...CARONA...CHEROKEE...CHICOPEE...CROWEBURG...
ENGLEVALE...FRANKLIN...FRONTENAC...GIRARD...LONE OAK...MCCUNE...
MULBERRY...OPOLIS...PITTSBURG...POLK...RINGO...ROSELAND...SCAMMON...
SHERMAN...WEIR...WEST MINERAL AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3746 9509 3757 9484 3761 9471 3762 9462
      3748 9461 3730 9462 3724 9488 3721 9508
      3738 9508 3739 9509
TIME...MOT...LOC 0854Z 247DEG 33KT 3749 9500 3724 9497

HAIL...1.00IN
WIND...<50MPH

$$

CRAMER
664 
WWUS53 KSGF 070910
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 AM CDT TUE APR 7 2015

KSC021-037-070930-
/O.CON.KSGF.SV.W.0086.000000T0000Z-150407T0930Z/
CHEROKEE KS-CRAWFORD KS-
410 AM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND 
NORTHERN CHEROKEE COUNTIES UNTIL 430 AM CDT...

AT 407 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHEROKEE...AND
MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ARMA...BEULAH...CARONA...CHEROKEE...CHICOPEE...CROWEBURG...
ENGLEVALE...FRANKLIN...FRONTENAC...GIRARD...LONE OAK...MULBERRY...
OPOLIS...PITTSBURG...POLK...RINGO...ROSELAND...SCAMMON...WEIR...WEST
MINERAL AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3737 9493 3746 9494 3753 9493 3759 9479
      3761 9471 3762 9462 3747 9461 3730 9462
      3725 9488 3724 9488 3722 9500
TIME...MOT...LOC 0910Z 251DEG 28KT 3737 9483

HAIL...1.00IN
WIND...<50MPH

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:02 AM CDT, 33 minutes earlier.

Area forecast discussion, Apr 7, 3:02 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 AM CDT Tue Apr 7 2015

.SYNOPSIS...
Issued at 301 AM CDT TUE APR 7 2015

Low level jet of 35-45 kts at 850 mb was occurring across the area
with a warm front set up across central MO. A few storms have
developed as a result in central MO north of the area and in south
central MO into Arkansas. Convection was mainly developing on
eastern and northern edge of an elevated mixed layer which was
present over much of the CWA.

Temperatures remain very mild overnight with readings still in the
60s and dew points in the upper 50s to low 60s.

Forecast will be focusing in on thunderstorm chances/severity
through the week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 301 AM CDT TUE APR 7 2015

For today, will continue the risk of thunderstorms mainly over the
eastern Ozarks and in our central MO counties through the rest of
the overnight and early Tuesday morning, but should see low level
jet weaken and the elevated mixed layer strengthen by mid morning
and not expecting much convection the rest of the day. Will need
to watch just to our northwest by later this afternoon near the
triple point across eastern KS for thunderstorm development should
the cap break. If this occurs, there would be a risk of large hail
and damaging winds with storms that could develop. This would
mainly be a risk over our southeast Kansas into west central MO
counties from late afternoon into the evening hours.

Highs today should reach the mid 70s to low 80s which is quite a
bit above normal for this time of year. This combined with surface
dew points in the upper 50s to mid 60s should yield CAPES in the
2000-3000 j/kg range. The question will be if the CAP can break.

.LONG TERM...(Wednesday through Monday)
Issued at 301 AM CDT TUE APR 7 2015

Another warm day is in store for the area on Wednesday with the
warm front shifting northward. Main severe weather risk will be
later in the day as upper level energy will help to erode a CAP
with storms developing to our west and pushing into our CWA by
late afternoon into the evening. The main cold front will
eventually shift east into the area during the day Thursday as a
negatively tilted upper level wave shifts east northeast from the
Plains into the upper and mid Mississippi valley regions. Severe
storms will be possible as this front moves through with the best
chance of severe weather expected across our eastern CWA due to
the timinig of the surface front. Supercells may be possible as
storms initiate which would bring about the risk of all modes of
severe weather. Convection should pass through the area by 06z Fri
with high pressure building in for the day Friday.

The high should quickly push to the east of the area and we will
move back into a good Gulf moisture feed on Saturday with
thunderstorm chances returning by late Saturday into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1144 PM CDT MON APR 6 2015

Ceilings vary greatly this evening though anticipate MVFR
conditions to soon prevail giving way to IFR as low levels cool
and southerly winds advect moisture into the region. Ceilings will
show little improvement through midday Tuesday...with mixing
leading to VFR conditions in the afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Runnels
Hazardous weather outlook, Apr 6, 3:39 PM CDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT MON APR 6 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
339 PM CDT MON APR 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING INTO
TONIGHT...MAINLY ALONG AND NORTH OF U.S. 54 IN CENTRAL MISSOURI.
A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING HAIL TO
THE SIZE OF QUARTERS...BUT THE OVERALL SEVERE WEATHER RISK IS
LIMITED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY SOUTH TO SOUTHWESTERLY WINDS WILL OCCUR EACH DAY THROUGH
THURSDAY AND COULD GUST TO NEAR 30 MPH AT TIMES.

THERE WILL BE A VERY CONDITIONAL CHANCE FOR THUNDERSTORMS TO
DEVELOP ALONG A STALLED FRONTAL BOUNDARY TO THE WEST OF THE
OUTLOOK AREA LATE TUESDAY AFTERNOON. IT IS NOT CLEAR WHETHER
STORMS WILL BE ABLE TO DEVELOP...BUT IF THEY DO...SEVERE
WEATHER WILL BE POSSIBLE OVER SOUTHEASTERN KANSAS AND WESTERN
MISSOURI AS STORMS MOVE EAST INTO THE OUTLOOK AREA.

THE SETUP WILL THEN BE FAVORABLE FOR STRONG TO SEVERE STORMS
ACROSS A LARGE PORTION OF THE CENTRAL UNITED STATES FROM
WEDNESDAY INTO THURSDAY AFTERNOON. SCATTERED STRONG TO SEVERE STORMS
ARE EXPECTED WEDNESDAY AFTERNOON AND NIGHT...WITH ADDITIONAL STORM
CHANCES AS A COLD FRONT MOVES THROUGH THE AREA THURSDAY. STORM
COVERAGE AND INTENSITY WILL BE FURTHER REFINED OVER THE NEXT FEW
DAYS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:29 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.